Hail, Cloud
- When
- June 6, 9:00 PM CST
- Where
- Cloud County, 7.76 mi ESE of Glasco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -97.720
Quarter size hail was reported by a trained spotter.
Supercell thunderstorms developed across Northeast Kansas during the evening hours on June 6th. Numerous reports of large hail were reported with some damage noted due to the large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell thunderstorms developed across Northeast Kansas during the evening hours on June 6th. Numerous reports of large hail were reported with some damage noted due to the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 6, 8:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 932 PM CDT SAT JUN 6 2009 .UPDATE... UPDATE TO TAFS AS OF 02Z && .DISCUSSION... SEE PREVIOUS DISCUSSION && .AVIATION... UPDATED TAF SITES TO REFLECT CURRENT CONVECTIVE TRENDS. CONVECTION FIRING ALONG RETREATING DRY LINE MOVING NE TOWARD MHK. LATEST RUC/NAM INDICATE CONVECTION MOVING OVER TAF SITES AROUND 05Z. GREATER CONFIDENCE OCCURRING OVER MHK...SO HAVE PLACED TEMPO GROUP FOR 2 HOUR PERIOD BEGINNING AT 05Z FOR TS. UPDATED TOP/FOE TO REFELCT VCTS ATTM. && .PREV DISCUSSION... /ISSUED 655 PM CDT SAT JUN 6 2009/ UPDATE... UPDATED FOR THE 00Z TAFS DISCUSSION... SEE PREVIOUS DISCUSSION AVIATION... EXPECT CONDITIONS TO REMAIN VFR FOR THE TAF PERIOD. BIGGEST CHALLENGE OVER THE NEXT 6 TO 12 HOURS IS TIMING AND LOCATION OF CONVECTION. SLOW MOVING COLD FRONT CURRENTLY SITUATED FROM JUST SOUTH OF OAX/LNK TO JUST NORTH OF BELOIT AND HYS. NUMEROUS BOUNDARIES DEPICTED BY 88D ACROSS EASTERN KS AND NEAR TAF SITES. SOME CU AND PRECIP DEVELOPING ALONG BOUNDARY JUST EAST OF DDC AND WEST OF CLAY CENTER...BUT CELLS DISSIPATE AS THEY MOVE NE AWAY FROM SFC LIFT. PLACED VCTS IN MHK TAF THROUGH 04Z TO COVER POSSIBLE DEVELOPMENT ALONG THIS FEATURE. BOTH NAM/GFS DEVELOP MCS TONIGHT NEAR NE/KS BORDER. NAM MUCH FURTHER SOUTH INTO NE KS...BUT HAVE OPTED FOR THE MORE LIKELY GFS. GFS PROGS H5 SHRTWV TO MOVE INTO SE NE/NE KS AROUND 06Z AND KEEPS FRONTAL BOUNDARY NEARLY STATIONARY THROUGH 12Z. LATEST RUC AND SPC MESOANALYSIS DO DEPICT A DEVELOPING SHRTWV OVER NE CO/NW KS ATTM. IN ADDITION...40-50KT LLJ EXPECTED TO DEVELOP OVERNIGHT IN EASTERN KANSAS WITH NOSE AROUND TAF SITES WHICH SHOULD HELP SUSTAIN ANY CONVECTION THAT DOES DEVELOP. BIGGEST OBSTACLE WILL BE CAPPING INVERSION TO 700MB. THEREFORE...COVERAGE REMAINS THE QUESTION AND HAVE PLACED CB IN TAFS BEGINNING AT 05Z. LATER SHIFTS WILL HAVE TO LOOK AT THIS FURTHER. BYRNE PREV DISCUSSION... /ISSUED 341 PM CDT SAT JUN 6 2009/ DISCUSSION... TONIGHT AND SUNDAY... MAIN CHALLENGES FOR THIS PERIOD ARE TIMING AND LOCATION OF THUNDERSTORMS. WATER VAPOR LOOP AT MID AFTERNOON SHOWING THE MOST RECOGNIZABLE SHORTWAVE FEATURE ALL THE WAY BACK OVER WESTERN ARIZONA. WITHOUT MUCH IN THE WAY OF UPPER SUPPORT...AND SIGNIFICANT CAP IN THE WARM SECTOR...FRONTAL BOUNDARY APPROACHING NC KS FROM THE NW WILL NEED TO SET OFF THUNDERSTORMS THIS AFTERNOON/EVENING. MOISTURE CONVERGENCE NOT EXTREMELY STRONG IN THAT AREA AS WINDS SOMEWHAT GRADUALLY SHIFT FROM SSW TO W...AND THEN NW BEHIND BOUNDARY SEEN AS FINE LINE ON KUEX RADAR. HOWEVER...CIN IS WEAKENING AHEAD OF BOUNDARY SO INITIATION SEEMS LIKELY BY/NEAR 00Z. WHILE DEEP LAYER SHEAR SUFFICIENT FOR SUPERCELLS...0-1 KM SHEAR NOT VERY IMPRESSIVE THIS AFTERNOON AND LCL HEIGHTS IN INITIATION REGION WILL BE HIGH. THUS...HAIL WOULD SEEM TO BE THE BIGGEST INITIAL THREAT. LOW-LEVEL SHEAR INCREASES DURING THE EVENING WITH DEVELOPMENT OF LOW LEVEL JET...BUT FORECAST SOUNDINGS ALSO QUICKLY DEVELOP CONSIDERABLE CINH...ARGUING FOR A ONLY A SHORT WINDOW OF POTENTIAL FOR SURFACE BASED CONVECTION COINCIDING WITH STRONGER LOW-LEVEL SHEAR. SO WHILE A TORNADO OR TWO ARE POSSIBLE MAINLY ACROSS NORTHERN TIER OF COUNTIES...HAIL AND WINDS SHOULD BE THE MAIN HAZARD. CONVECTION SHOULD ORGANIZE INTO AN MCS LATER THIS EVENING AND MOVE EWD. GREATEST CHANCES FOR RAIN WILL BE ALONG AND NORTH OF I70...BUT HAVE ADDED LOW CHANCES ALL THE WAY DOWN TO I35. CONVECTION SHOULD MOVE OUT RATHER QUICKLY IN THE MORNING...WITH CAPPING ONCE AGAIN SETTING UP TO THE EAST OF THE MAIN SURFACE BOUNDARY. MAIN CONVECTIVE THREAT WILL LIKELY ONCE AGAIN BE VERY LATE AFTERNOON/EVENING WITH BEST CHANCES FAR NORTHERN KS NEARER UPPER SUPPORT. TEMPERATURES FORECAST FOR SUNDAY A BIT TRICKY AS WELL AS LOCATION OF FRONT DURING AFTERNOON WILL BE THE BIG PLAYER. NAM HAS FRONT FARTHER EAST WITH HIGHS ONLY IN THE 70S FOR CNK...WHILE GFS HANGS FRONT BACK A LITTLE AND HAS HIGHS IN THE MID 80S. HAVE GONE WITH SOMETHING OF A COMPROMISE FOR SUNDAYS TEMPS OVER NC KS. MON/TUES...FRONT CONTINUES TO PUSH THROUGH THE CWA ON SUNDAY EVENING AND OVERNIGHT. AT 0Z...NAM DEPICTS FRONT NEAR MHK WITH A BULLSEYE OF HIGH CAPE OVER NE KS. DO NOT EXPECT DEWPOINTS TO BE IN THE 70S BUT RATHER THE 60S...SO THINK CAPES WILL BE MORE LIKE 2-3K J/KG. THERE IS STILL SOME CONVECTIVE INHIBITION OVER OUR AREA...AND BETTER LIFT AND UPPER SUPPORT ARE FARTHER NORTH. STRENGTH OF THE STORMS IN THE NORTH ALSO DEPENDENT ON EFFECT OF PREVIOUS CONVECTION. THINK MORE LIKELY SCENARIO IS STORMS FIRING ALONG THE FRONT TO OUR NE AND BACKBUILDING ALONG THE BOUNDARY INTO THE AREA. 35-40KTS OF SHEAR WOULD BE SUPPORTIVE OF UPDRAFTS AND POTENTIAL FOR WIND AND HAIL THREAT. FRONT PROGRESSES THROUGH THE AREA BY 12Z MONDAY. A REPRIEVE MONDAY WITH DRY CONDITIONS AND COOLER HIGHS IN THE 70S MUCH OF THE AREA. HIGH PRESSURE AND FRONT THAT SLID INTO OUR AREA ON MONDAY BECOMES THE FOCAL POINT FOR PRECIP ACROSS EASTERN KS/WRN MO ON TUESDAY. WED-SAT...STRENGTHENING SW FLOW OVER THE SOUTHWEST INTO THE CENTRAL PLAINS STRENGTHENS LOW PRESSURE OVER OK TUES NIGHT. THIS PLUS THE LLJ BRING CONVERGENCE TO EASTERN KS AND ANOTHER ROUND OF PRECIP. MEANWHILE A SHORTWAVE TROF SLIDES ACROSS THE NORTHERN STATES AND PUSHES ANOTHER FRONTAL BOUNDARY SOUTHWARD INTO NEBRASKA AND KANSAS WED AFTERNOON AND EVENING...CONTINUING CHANCES FOR RAIN ALONG AND BEHIND THE FRONTAL ZONE. COULD SEE A BRIEF REPRIEVE ON THURS ESPECIALLY IF OUTFLOW FROM PREVIOUS CONVECTION CAN AID IN KEEPING THE FRONT FARTHER SOUTH. WILL KEEP A SLIGHT CHANCE ACROSS THE SOUTH AS AN UNCERTAINTY. WILL CONTINUE THIS PATTERN INTO FRIDAY AND SATURDAY AS UPPER FLOW BECOMES VERY ZONAL OVER THE CTRL US. COULD GET A BOOST TOWARD HIGHER POPS ON SATURDAY IF TRACK OF SHORTWAVE ACROSS SOUTHERN CANADA CAN STRENGTHEN THE BOUNDARY OVER OUR AREA...BUT TOO FAR OUT TO BE OVERLY SPECIFIC. AVIATION... SOUTHERLY WINDS HAVE PICKED UP THIS MORNING AS A 40 TO 45KT 925MB LLJ DEVELOPS ACROSS THE TAF SITES. THERE MAY BE SOME MODERATE LOW- LEVEL WIND SHEAR ACROSS THE TAF SITES THIS MORNING BUT WITH WINDS ABOVE 12 KTS...ALL SITE SHOULD REMAIN BELOW LLWS CRITERIA. SOUTHERLY SFC WINDS WILL INCREASE TO 17 TO 22 KTS WITH GUSTS AROUND 30 KTS AFTER 14Z AND WILL CONTINUE THROUGH THE AFTERNOON HOURS. ISOLATED THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL KANSAS MAY DEVELOP INTO A MCS AND MOVE ACROSS EXTREME NORTHEAST KANSAS. THE KMHK TAF SITE MAY BE ON THE SOUTHERN END OF ANY COMPLEX OF THUNDERSTORMS...THEREFORE I PLACED IN A CB MENTION AFTER 02Z FOR KMHK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && BYRNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 932 PM CDT SAT JUN 6 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-071130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 932 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT ACROSS MOST OF THE AREA WITH THE BETTER CHANCES LATE SUNDAY AFTERNOON AND NIGHT TO THE NORTH OF INTERSTATE 35. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN SEVERE WEATHER HAZARD. AN UNSETTLED WEATHER PATTERN WILL SUPPORT THE POSSIBILITY OF MORE THUNDERSTORMS TUESDAY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE TODAY INTO TONIGHT TO THE NORTH AND WEST OF THE KANSAS TURNPIKE.
The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
17 hail. Local standard time, as filed.
Quarter size hail was reported by a trained spotter.
Quarter size hail was reported by law enforcement.
Trained spotter reported quarter to half dollar size hail.
Golf ball size hail was reported by a spotter.
Golf Ball size hail was reported by a trained spotter.
Golf ball size hail was reported by a spotter.
Law enforcement reported golf ball size hail.
Republic County sheriff reported baseball size hail with damage to cars noted. The damage estimate is approximate for this report.
Republic County sheriff reported golf ball size hail.
Riley County Emergency Manager reported quarter size hail.
Spotters reported golf ball size hail with no damage noted.
Republic County sheriff reported golf ball size hail.
A trained spotter reported quarter size hail with no damage.
Nickel size hail was reported by a trained spotter in Marshall County.
A trained spotter reported that quarter sized hail broke several windows out of a nearby home. The hail was wind driven as reported by the spotter.
A delayed report from a spotter of golf ball size hail was received.
A trained spotter reported nickel size hail in Topeka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177383, 177384, 177385, 177386, 177387, 177388, 177389, 177390, 177391, 177392, 177393, 177394, 177395, 177396, 177397, 177398, 177399.